Kansas, 2016

Hail and Damaging Winds in Kansas, June 28, 2016

June 28, 2016 · NWS DDC · 11 events in 4 counties and zones

Severe thunderstorms developed along an outflow boundary that developed from previous storms. An MCS moved int the area after midnight (see entry for June 29).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed along an outflow boundary that developed from previous storms. An MCS moved int the area after midnight (see entry for June 29).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 11:01 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 11:01 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1201 PM CDT TUE JUN 28 2016

...Updated for Aviation...

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Tue Jun 28 2016

The northwest flow pattern is underway, and along with it a
challenging forecast. At the time of this writing at 0800 UTC, there
were two small MCSs, one across far eastern Colorado and adjacent
far western KS with a second one across far north central KS. It
looks like a majority of the southwest KS region will avoid both of
these MCSs as they track almost due south. The exception will be the
western six counties were some rainfall of around a quarter inch can
be expected with some locally higher amounts through the mid-morning
hours before the MCS weakens. Some of the hourly HRRR runs want to
merge the two MCSs, so that will have to be watched later in the
morning, but right now that doesn't seem to be happening, so we will
be keeping POPs fairly low with the exception of far southwest and
west central KS.

It is unclear exactly how convection will evolve late this afternoon
through tonight. We could see a repeat of yesterday, except starting
off a bit farther north in Nebraska. A mature MCS never really
materialized last night like was forecast, however that does not
mean that one large, coherent, long-lived MCS won't happen
tonight. Signals are certainly there in both the high resolution
convective allowing models and lower resolution models. The NAM12
is particularly bullish, showing a significant QPF signal rolling
SSE from western Nebraska into southwest KS by 12z Wednesday. Both
the NCEP WRF-ARW and WRF-NMMB show something coherent rolling
across the same generally area before decaying around or shortly
after 09z Wednesday. In the official forecast, we will have 40-50
POPs going mainly east and north of a Dighton-Dodge-Greensburg-
Pratt line with greatest confidence and QPF forecast values up
along the I-70 corridor.

.LONG TERM...(Wednesday through Monday)
Issued at 325 AM CDT Tue Jun 28 2016

The active northwest flow pattern will continue through the end of
the week. A couple of things that will probably act to enhance
precipitation coverage and intensity later in the week will be 1) a
fairly decent surface front which will slow down and perhaps become
quasi-stationary across southern Kansas and 2) some minor mid level
perturbations/enhanced mid level moisture rotating around weak
ridging, thanks to abundance of mountain convection across the
southern Rockies. POPs in the Long Term will be highest Thursday
Night through Saturday Night with 12-hr POPs every period in the 40-
60 percent territory somewhere across our forecast area from west
central KS through south central KS. It still looks as though some
areas will see potentially excessive rainfall once the polar front
gets down here, given all the moisture that will be around and the
generally weak mid-upper level flow leading to slow-moving
convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1156 AM CDT Tue Jun 28 2016

Light east to southeasterly upslope will prevail with VFR
conditions. A complex of thunderstorms is then forecast to drop
south to southeastward across much of south central Kansas late
tonight and towards morning. The best guess for timing is at KHYS
around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds
will be the main threat along with heavy rainfall and frequent
lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  67  90  66 /  20  40  20  30
GCK  89  66  91  66 /  20  30  20  20
EHA  90  67  94  66 /  40  20  20  30
LBL  91  67  94  67 /  30  20  20  30
HYS  87  66  86  65 /  20  50  40  40
P28  91  68  90  69 /  20  30  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Kruse
Hazardous weather outlook, Jun 28, 4:49 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE
WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY
IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE
WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY
SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST
CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS.
SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE
EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
June 28, 1:50 PM CST
Where
Clark County, 9.57 mi NNE of Sitka
Measured
1.75 in hail
Reported by
Public
Coordinates
37.310, -99.610

Hail, Clark

When
June 28, 1:56 PM CST
Where
Clark County, 9.25 mi NNE of Sitka
Measured
1.75 in hail
Reported by
Public
Coordinates
37.310, -99.630

Hail, Pratt

When
June 28, 1:58 PM CST
Where
Pratt County, 3.5 mi S of Cairo
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -98.580

The hail was mostly the size of nickels but a few were quarter sized.

Hail, Clark

When
June 28, 2:00 PM CST
Where
Clark County, 9.22 mi ESE of Clark State Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
37.320, -99.630

Hail, Edwards

When
June 28, 2:04 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
3.5 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Pratt

When
June 28, 2:26 PM CST
Where
Pratt County, 1.78 mi ESE of Cairo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.640, -98.540

Hail, Pratt

When
June 28, 2:49 PM CST
Where
Pratt County, 1.3 mi ESE of Coats
Measured
2 in hail
Reported by
Public
Coordinates
37.510, -98.810

There was some damage done to the siding of the home.

Hail, Pratt

When
June 28, 2:57 PM CST
Where
Pratt County, 2.34 mi SSW of Coats
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -98.850

Thunderstorm Wind, Barber

When
June 28, 2:58 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Barber

When
June 28, 3:10 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Barber

When
June 28, 3:20 PM CST
Where
Barber County, 2.84 mi WSW of Hardtner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -98.700

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645278, 645279, 645280, 645281, 645282, 645283, 645284, 645285, 645286, 645287, 645288.